Read as much as you want on BostonGlobe.com, anywhere and anytime, for just 99¢.

Daily Dose

Statin side effects usually go away

Statins have a great track record for lowering cholesterol and helping heart disease patients live longer, but about half of those taking statins stop taking the drugs at some point — often due to side effects. Now a Brigham and Women’s Hospital study suggests that more than 90 percent of patients who go back on statins don’t have the same troubles the second time around. “What we found is that if someone has to go off of a statin due to side effects like muscle aches, it may be worth trying the drug again, especially if a person has had a previous heart attack or stroke or has established heart disease,” said Dr. Alexander Turchin, the senior author of the study and an endocrinologist at the Brigham.

He and his colleagues examined medical records from nearly 108,000 patients treated with statins over eight years in practices affiliated with the Brigham and Mass. General Hospital and found that nearly half the patients discontinued use of statins for some period of time due to side effects and various other reasons. The findings were published last Monday in the Annals of Internal Medicine. While some of the patients who went back on statins were able to tolerate the same statin or a higher dose of another statin, Turchin said a wise move would be for patients with previous side effects to switch to a different statin or a lower dose of the drug.

Loading comments...

You have reached the limit of 10 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week